Alert archive / Michigan / River Flood Warnings in 2018
River Flood Warning 41, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this river flood warning at Sep 2, 2018, 8:04 AM EDT for Kent County, Michigan. It took effect at Sep 3, 2018, 8:00 PM EDT. It was in force for .
The area
The outline as issued.
The facts
- Issued
- Sep 2, 2018, 8:04 AM EDT (12:04 UTC)
- In effect from
- Sep 3, 2018, 8:00 PM EDT
- Expired
- Sep 3, 2018, 10:58 AM EDT
- In force
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Flood severity
- Minor
County Kent County, MI
The radar
The Grand Rapids radar (KGRR), 22 km from the middle of the area, began a volume at 12:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Rogue River at Rockford (ROCM4).
- Action stage
- 7 ft
- Minor stage
- 8 ft
- Moderate stage
- 10 ft
- Major stage
- 11 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04118500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
800
WGUS43 KGRR 021204
FLWGRR
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Grand Rapids MI
804 AM EDT Sun Sep 2 2018
...The National Weather Service in Grand Rapids has issued a flood
warning for the following rivers in Southwest Lower Michigan...
Rogue River Below Rockford affecting Kent County
.Multiple rounds of heavy rain over the past 24 hours has led to a rapid
rise along the Rogue River. Additional rounds of heavy rainfall are
possible tonight and Labor Day, and may cause additional rises. This
forecast is based on 24 hour forecast rainfall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Even 6 inches of fast-moving flood water can knock
you off your feet... and a depth of 2 feet will float your car.
Never try to walk... swim... or drive through such swift water. If
you come upon flood waters... stop... turn around and go another way.
This warning will be in effect until the river falls below its flood
stage.
Stay tuned to further developments by listening to your local
radio... television... or NOAA Weather Radio station for further
information.
Additional weather and river information can be found on our homepage
at www.weather.gov/grr
&&
MIC081-031403-
/O.NEW.KGRR.FL.W.0041.180904T0000Z-180904T1200Z/
/ROCM4.1.ER.180904T0000Z.180904T0000Z.180904T0000Z.NO/
804 AM EDT Sun Sep 2 2018
The National Weather Service in Grand Rapids has issued a
* Flood Warning for
the Rogue River Below Rockford.
* from Monday evening to Tuesday morning.
* At 7:00 AM Sunday the stage was 7.7 feet.
* Flood stage is 8.0 feet.
* Minor Flooding is forecast.
* Forecast, the river is expected to rise to near flood stage
this morning and again tomorrow evening.
* Impact, at 8.0 feet...Expect minor flooding of homes upstream of
Rockford.
* Flood history, this crest compares to a previous crest of 8.0 feet
on Mar 17 1982.
&&
LAT...LON 4306 8562 4310 8562 4313 8559 4313 8551
4309 8555 4306 8555
$$3 follow-up statements
009
WGUS83 KGRR 021401
FLSGRR
Flood Statement
National Weather Service Grand Rapids MI
1001 AM EDT Sun Sep 2 2018
...The flood warning continues for the following rivers in Southwest
Lower Michigan...
Rogue River Below Rockford affecting Kent County
.Water levels rose rapidly along the Rogue River early this morning in
response to another round of heavy rain. Much of the river basin received
3 inches of rain from rounds of storms Saturday and early Sunday morning.
The rest of today will most likely be dry for this area, and water levels
will initially fall before rising again Monday as runoff reaches the river.
The river is expected to reach flood stage Monday night.
This forecast uses precipitation forecast over the next 24 hours. Additional
rounds of heavy rainfall are expected through the next week.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Motorists should not attempt to drive around
barricades or drive cars through flooded areas.
Stay tuned to further developments by listening to your local
radio... television... or NOAA Weather Radio station for further
information.
Additional weather and river information can be found on our homepage
at www.weather.gov/grr
&&
MIC081-031601-
/O.EXT.KGRR.FL.W.0041.180904T0000Z-180904T1800Z/
/ROCM4.1.ER.180904T0600Z.180904T0600Z.180902T1400Z.NO/
1001 AM EDT Sun Sep 2 2018
The Flood Warning continues for
the Rogue River Below Rockford.
* from Monday evening to Tuesday afternoon.
* at 9:00 AM Sunday the stage was 7.3 feet.
* Flood stage is 8.0 feet.
* Forecast, the river is expected to rise to near flood stage
Monday night.
* Impact, at 8.0 feet...Expect minor flooding of homes upstream of
Rockford.
* Flood history, this crest compares to a previous crest of 7.8 feet
on Apr 29 2011.
&&
LAT...LON 4306 8562 4310 8562 4313 8559 4313 8551
4309 8555 4306 8555
$$
HLO756
WGUS83 KGRR 030308
FLSGRR
Flood Statement
National Weather Service Grand Rapids MI
1108 PM EDT Sun Sep 2 2018
...The flood warning continues for the following rivers in Southwest
Lower Michigan...
Rogue River Below Rockford affecting Kent County
.The Rogue River is down from its crest earlier today and is
currently near bankfull. Additional heavy rain overnight may cause
the river to rise to minor flood stage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Motorists should not attempt to drive around
barricades or drive cars through flooded areas.
Stay tuned to further developments by listening to your local
radio... television... or NOAA Weather Radio station for further
information.
Additional weather and river information can be found on our homepage
at www.weather.gov/grr
&&
MIC081-040508-
/O.CON.KGRR.FL.W.0041.000000T0000Z-180904T1800Z/
/ROCM4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1108 PM EDT Sun Sep 2 2018
The Flood Warning continues for
the Rogue River Below Rockford.
* until Tuesday afternoon.
* at 10:00 PM Sunday the stage was 7.0 feet.
* Flood stage is 8.0 feet.
* Forecast, heavy rain Sunday night may cause the river to rise
to near flood stage at 8.0 feet on Monday.
* Impact, at 8.0 feet...Expect minor flooding of homes upstream of
Rockford.
&&
LAT...LON 4306 8562 4310 8562 4313 8559 4313 8551
4309 8555 4306 8555
$$
CAS159
WGUS83 KGRR 031458
FLSGRR
Flood Statement
National Weather Service Grand Rapids MI
1058 AM EDT Mon Sep 3 2018
...The Flood Warning has been cancelled for the following river in Southwest
Lower Michigan...
Rogue River Below Rockford affecting Kent County
.The Rogue River will remain near bankfull today as runoff from recent
heavy rainfall continues and showers and thunderstorms move through the
area today and tonight. The heaviest area of rain last night tracked
just to the north of the river basin, and the flood warning has been
cancelled. Rain may be locally heavy over this area for the next 24 hours,
and river levels will be closely monitored. Additional heavy rain may occur
Wednesday evening and Wednesday night.
The following forecast is based on observed and forecast 24 hour precipitation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Motorists should not attempt to drive around
barricades or drive cars through flooded areas.
Stay tuned to further developments by listening to your local
radio... television... or NOAA Weather Radio station for further
information.
Additional weather and river information can be found on our homepage
at www.weather.gov/grr
&&
MIC081-031528-
/O.CAN.KGRR.FL.W.0041.000000T0000Z-180904T1800Z/
/ROCM4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1058 AM EDT Mon Sep 3 2018
The Flood Warning is cancelled for
the Rogue River Below Rockford.
and has been downgraded to a Flood Advisory.
* at 10:00 AM Monday the stage was 7.2 feet.
* Flood stage is 8.0 feet.
* Forecast, the river will crest below flood stage at 7.6 feet this
evening.
* Impact, at 8.0 feet...Expect minor flooding of homes upstream of
Rockford.
* Flood history, this crest compares to a previous crest of 7.8 feet
on Apr 29 2011.
&&
LAT...LON 4306 8562 4310 8562 4313 8559 4313 8551
4309 8555 4306 8555
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood warning went out at Sep 2, 7:53 AM EDT, 11 minutes earlier.
Area forecast discussion, Sep 2, 7:53 AM EDT, 11 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 753 AM EDT Sun Sep 2 2018 LATEST UPDATE... Aviation .SYNOPSIS... Issued at 318 AM EDT Sun Sep 2 2018 Periods of showers and thunderstorms will continue through this week as a stalled front remains across the Great Lakes, with occasional waves of low pressure moving along it. && .UPDATE... Issued at 653 AM EDT Sun Sep 2 2018 The Flood Watch is cancelled. Radar trends show the heavier rain is ending without excessive amounts having fallen so far. No widespread heavy rain is expected today. && .SHORT TERM...(Today through Tuesday) Issued at 318 AM EDT Sun Sep 2 2018 The Flood Watch continues through 8 AM and may need to be extended, but that decision will be made later this morning after seeing how the current batch of thunderstorms evolved over the next few hours. Forecast issue in the near term continues to be timing and coverage of showers and thunderstorms as moist airmass is in place and some convection is expected along baroclinic zone oriented across the Great Lakes region through the period. Storms currently propagating eastward along a broad area of warm advection from eastern Iowa into southern Lower Michigan with periods of heavy rain across the central zones through this morning. Severe threat appears low and mitigated by lack of deep layer shear, but instability continues to be strong enough produce strong updrafts and we saw last evening what happens when strong updrafts occur in areas of locally enhanced storm relative helicity or intersect outflow boundaries. No real clear signal for organized convection during the rest of the near term but occasional convective complexes are possible through early Tuesday before the surface front/baroclinic zone lifts north. .LONG TERM...(Tuesday night through Saturday) Issued at 318 AM EDT Sun Sep 2 2018 Thunderstorms should diminish on Tuesday as we are in the warm sector. Then the upper ridging flattens a bit by Wednesday with a cold front pushing south and stalling just south of Lower Michigan by the end of the week. Showers could continue into Saturday especially in the vicinity of the front across the southern forecast area. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 753 AM EDT Sun Sep 2 2018 VFR conditions will prevail today with only widely scattered showers and thunderstorms into this evening. SOme fog is possible tonight with MVFR conditions and patchy IFR after midnight. && .MARINE... Issued at 318 AM EDT Sun Sep 2 2018 Winds and waves should continue to decrease today and be relatively light through Labor Day. && .HYDROLOGY... Issued at 348 PM EDT Sat Sep 1 2018 An active and fairly wet weather pattern will remain over the region into next weekend. Rounds of showers and storms, all with the potential to produce very heavy rain in a short period of time, are expected through next Saturday. Some locations will likely receive multiple rounds of heavy rain over the next week. This will increase the potential for flooding, especially in areas where soils remain saturated from earlier heavy rain over the past week. The next widespread round of heavy rainfall is expected tonight into Sunday morning. Storms tonight may repeatedly affect the same locations. Additional rainfall between 1 and 3 inches may fall over much of West Michigan (slightly less east of Battle Creek and south of Lansing), increasing the risk for flooding. River levels are running more than 90 percent of usual levels for this time of year, generally east of U.S. 131 and north of I-96. This includes the Muskegon River Basin and the western portions of the Grand and Kalamazoo River Basins. Multiple rounds of heavy rain through next weekend may cause flooding, especially along the smaller creeks and streams. Larger mainstem rivers such as the Muskegon, Grand, and Kalamazoo could potentially see significant rises if enough rain falls over the river basin, though it may take several day for the water to work through the system. Potential for flooding, including along main-stem rivers, will need to be monitored throughout the next week. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && UPDATE...Ostuno SYNOPSIS...Ostuno SHORT TERM...Ostuno LONG TERM...Ostuno AVIATION...Ostuno HYDROLOGY...HLO MARINE...Ostuno
Hazardous weather outlook, Sep 2, 3:53 AM EDT, 4 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 353 AM EDT Sun Sep 2 2018 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074- 030800- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI-Mason-Lake- Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm- Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham- Van Buren-Kalamazoo-Calhoun-Jackson- 353 AM EDT Sun Sep 2 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Thunderstorms with heavy rain are expected. The main threats will be localized flooding, lightning and gusty winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms with heavy rain are possible through Wednesday. The main threats will be localized flooding, lightning and gusty winds.
In the hours before
Local storm report, Sep 2, 2:18 AM EDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
218 AM EDT SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND DMG 2 SSE PLAINWELL 42.41N 85.62W
09/01/2018 KALAMAZOO MI 911 CALL CENTER
TREES DOWN AT INTERSECTION OF AB AVENUE AND
DOUGLAS AVENUE. TIME ESTIMATED FROM RADAR.
&&Local storm report, Sep 2, 2:39 AM EDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
239 AM EDT SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM TSTM WND DMG 4 SW BURLINGTON 42.07N 85.14W
09/01/2018 CALHOUN MI 911 CALL CENTER
TREE DOWN ON NORTH BROADWAY STREET JUST
NORTH OF THE BRANCH COUNTY LINE IN UNION
CITY. TIME ESTIMATED FROM RADAR.
&&Local storm report, Sep 2, 2:44 AM EDT, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
244 AM EDT SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 AM TSTM WND DMG 1 NW TEKONSHA 42.11N 85.01W
09/01/2018 CALHOUN MI 911 CALL CENTER
TREE DOWN AT INTERSECTION OF 15 MILE ROAD
AND M-60. TIME ESTIMATED FROM RADAR.
&&Local storm report, Sep 2, 5:56 AM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
556 AM EDT SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM MARINE TSTM WIND 4 W PORT SHELDON 42.90N 86.27W
09/02/2018 M38 MPH LMZ846 MI BUOY
&&
HLOSpecial weather statement, Sep 2, 6:05 AM EDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
605 AM EDT SUN SEP 2 2018
MIZ051-052-057>059-021100-
Montcalm-Clinton-Gratiot-Ionia-Kent-
605 AM EDT SUN SEP 2 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KENT...SOUTHWESTERN
GRATIOT...IONIA...WESTERN CLINTON AND SOUTHEASTERN MONTCALM
COUNTIES...
At 603 AM EDT, a strong thunderstorm was located near Grattan, or 8
miles west of Greenville, moving east at 40 mph. Heavy rain could
cause ponding of water on roads. This storm also has intense
lightning and small hail is possible.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Ionia... Greenville... Belding...
Portland... Lowell... Saranac...
Carson City... Grattan... Orleans...
Crystal... Fowler... Sebewa...
Westphalia... Lyons... Sheridan...
Muir... Pewamo... Hubbardston...
Eagle... Smyrna...
LAT...LON 4307 8551 4322 8545 4328 8472 4278 8470
4278 8509
TIME...MOT...LOC 1003Z 272DEG 37KT 4315 8541
OSTUNOThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 8:18 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot, Isabella, Montcalm | 57 min |
| Sep 1, 8:30 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 45 min |
| Sep 1, 9:16 PM EDT | Areal Flood Warning | GRR | Jackson | 12 hr |
| Sep 1, 11:10 PM EDT | River Flood Warning | GRR | Jackson | 7 hr |
| Sep 2, 4:19 AM EDT | Special Marine Warning | GRR | 41 min | |
| Sep 2, 6:05 AM EDT | Special Weather Statement | GRR | Ionia | 55 min |
| Sep 2, 6:57 PM EDT | Special Weather Statement | GRR | Mason | 63 min |
| Sep 2, 7:49 PM EDT | Special Weather Statement | GRR | Lake | 56 min |
Nearby
River Flood Warnings in Michigan, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.